Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Green Bay, WI

March 6, 2017Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Mar 6, 2017, 9:47 PM CST for Portage County, Wood County, Wisconsin. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 9:47 PM CST (03:47 UTC)
Expired
Mar 6, 2017, 10:15 PM CST
In force
28 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Portage County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 9:56 PM CSTTSTM WND GST 64Wisconsin Rapids, WI
Mar 6, 10:12 PM CSTTSTM WND GST 74S Plover, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WUUS53 KGRB 070347
SVRGRB
WIC097-141-070415-
/O.NEW.KGRB.SV.W.0001.170307T0347Z-170307T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service GREEN BAY WI
947 PM CST MON MAR 6 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wood County in central Wisconsin...
  Southwestern Portage County in central Wisconsin...

* Until 1015 PM CST.

* At 946 PM CST, severe thunderstorms were located along a line
  extending from 7 miles west of Wisconsin Rapids to near Friendship,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Wisconsin Rapids and Lake Wazeecha around 955 PM CST. 
  Stevens Point and Whiting around 1010 PM CST. 

Other locations impacted by these severe thunderstorms include
Coddington, Walker, Dexterville, Meehan, Port Edwards, Kellner,
Keene, Almond, Nekoosa and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4425 9011 4446 9015 4451 8947 4425 8939
      4424 8950
TIME...MOT...LOC 0346Z 254DEG 54KT 4436 8999 4403 8988 

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg
2 follow-up statements
086 
WWUS53 KGRB 070402
SVSGRB

Severe Weather Statement
National Weather Service GREEN BAY WI
1002 PM CST MON MAR 6 2017

WIC097-141-070415-
/O.CON.KGRB.SV.W.0001.000000T0000Z-170307T0415Z/
Wood WI-Portage WI-
1002 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR SOUTHEASTERN WOOD AND SOUTHWESTERN PORTAGE COUNTIES...

At 1001 PM CST, severe thunderstorms were located along a line
extending from near Lake Wazeecha to 10 miles northeast of
Friendship, moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. At 956 pm CST, a wind gust to 64 mph was 
         reported at the Wisconsin Rapids airport. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Whiting around 1015 PM CST. 

Other locations impacted by these severe thunderstorms include
Kellner, Keene, Almond, Bancroft, Biron, Coddington, Plover, Meehan
and Port Edwards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4425 8981 4447 8982 4451 8947 4425 8939
      4424 8950
TIME...MOT...LOC 0401Z 260DEG 44KT 4441 8975 4408 8968 

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg
172 
WWUS53 KGRB 070405
SVSGRB

Severe Weather Statement
National Weather Service GREEN BAY WI
1005 PM CST MON MAR 6 2017

WIC141-070415-
/O.CAN.KGRB.SV.W.0001.000000T0000Z-170307T0415Z/
Wood WI-
1005 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area, therefore the warning has been cancelled.

LAT...LON 4425 8953 4425 8972 4448 8973 4451 8947
      4425 8939 4424 8949
TIME...MOT...LOC 0405Z 254DEG 54KT 4442 8969 4409 8962 

$$

WIC097-070415-
/O.CON.KGRB.SV.W.0001.000000T0000Z-170307T0415Z/
Portage WI-
1005 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR SOUTHWESTERN PORTAGE COUNTY...

At 1005 PM CST, severe thunderstorms were located along a line
extending from near Lake Wazeecha to 10 miles southwest of
Plainfield, moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Stevens Point and Whiting around 1015 PM CST. 

Other locations impacted by these severe thunderstorms include
Kellner, Keene, Almond, Bancroft, Coddington, Plover, Meehan and
Biron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4425 8953 4425 8972 4448 8973 4451 8947
      4425 8939 4424 8949
TIME...MOT...LOC 0405Z 254DEG 54KT 4442 8969 4409 8962 

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 9:06 PM CST, 41 minutes earlier.

Area forecast discussion, Mar 6, 9:06 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
906 PM CST Mon Mar 6 2017

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 851 PM CST Mon Mar 6 2017

Nearly solid line of convection that originated on the cold front
is now approaching the forecast area from the west. There has been
an overall weakening trend the past couple hours as the
convection was outrunning instability east. Still need to watch
the SW part of the forecast area closely, but current trends
suggest storms are likely to be sub-severe when they arrive.
TOA/LT tool on AWIPS yields an arrival time of 0330Z in western
Marathon county, and 06-07Z in the OSH/ATW/GRB areas. Small
elevated cells may continue to flare up in eastern Wisconsin until
the main line arrives.

South winds will increase during the late evening as the cold
front approaches. Could get some gusts over 30 kts by around
midnight...especially over the southern part of the forecast area.
Then anticipate the cold front crossing the area in the 07Z-11Z
time frame. Expect a brief surge of strong SW winds right behind
the front, with some gusts of 35-40 kts possible over the srn part
of the forecast area. Winds will probably then settle back a bit
before picking up during the day tomorrow. The Wind Advisory still
looks on track.

The rain may begin generate some mixing and help ease the dense
fog along the lakeshore after midnight, but the 09Z expiration
time still looks okay and not worth changing. The fog will end
with the passage of the cold front and a shift to offshore winds.

Updated product suite will be out ASAP.

UPDATE
Issued at 546 PM CST Mon Mar 6 2017

Webcams show near zero visibility near the lake. Will post a FG.Y
for lakeshore counties until 09Z.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 330 PM CST Mon Mar 6 2017

Timing of showers and thunderstorms early, then winds are the main
concerns tonight and Tuesday.

Radar indicated a line/area of showers moving toward the forecast
area from the west. Thunder developed with the showers as they
moved into central Wisconsin. Mesoanalysis graphics showed steep
mid level lapse rates across the entire area as of 20Z. There
appears to be a break in the action once this line/area passes to
our northeast. Thinking is that additional storms should hold off
until this evening when a mid level trough moves in and an
approaching front encounters some surface based instability.

Showers and storms are expected to pass east of the area overnight
as the front exits eastern Wisconsin. SPC had a marginal risk for
severe storms tonight over part of central Wisconsin due to the
potential for strong winds aloft to mix to the surface. This is
less likely to occur farther east where there should be little
surface based instability overnight.

Much drier air moves in once the front passes taking the clouds
along with it. This should result in good mixing during the day,
and with winds around 40 knots at 925 mb, strong gusts can be
expected. Thus, a wind advisory will be in effect during the day
on Tuesday.

Winds and clouds will help to keep temperatures from dropping a
lot overnight, and sunshine on Tuesday should help to keep highs
near those of today, even in the cooler airmass.

.LONG TERM...Tuesday Night Through Monday
Issued at 330 PM CST Mon Mar 6 2017

The primary forecast concern for the long term will be the
continuing wind threat into Wednesday. Overnight wind gust
potential Tuesday is expected to be hampered a bit by the diurnal
low level inversion, but some stronger breezes are still possible. Beefier
winds will arrive Wednesday as temperatures rise near the
surface, removing the weak inversion, and allowing lapse rates to
become nearly dry adiabatic through 800 mb by mid to late
morning. Winds aloft during this period remain strong as the low
pressure system that moved through Tuesday retains influence in
the area through the afternoon Wednesday. This threat diminishes in
the evening as the low pressure system exits and a weak ridge
moves into the region.

A brief period of precipitation will also be possible in central
Wisconsin early Tuesday night with a warm layer still deep enough
that light rain or drizzle is the most likely precipitation type.
As the night progresses, colder air will push in, which will
transition any remaining possible drizzle over to light snow and
flurries, before pushing out of the area completely by the time
winds rise later on. With minimal precipitable water in the area,
no real snow accumulations are expected.

After this active start to the long term, the remainder of the
period remain a bit more quiet as more zonal flow sets up across
the region and a weak ridge passes overhead. Most models have
continued to trend dry, so continued to back off on the pops for
an extended dry period into most of Thursday. The one exception
continues to be Vilas county as a few chance pops were left in for
any lake effect created as northerly flow crosses Lake Superior.
High pressure to the north and low pressure to the south then
create an area of surface convergence and precipitation Thursday
night to Friday. Models disagree on the full extent that this
event lifts northwards to the area, so for now the time period was
left dry.

High pressure then continues to linger across the region into
Saturday as a weak shortwave moves through for another marginal
chance of precipitation that is currently expected to pass just
south of the area. The low pressure system that kept the
convergence near the surface much of the period then finally lifts
northwards along the warm air advection as the high pressure
weakens on Sunday, bringing in rising temperatures and another
chance at active weather on Monday.

High temperatures are expected to remain within a few degrees of
normal through much of the week and into the early parts of the
weekend, before the next warm front brings in above normal
temperatures for Sunday into Monday.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 851 PM CST Mon Mar 6 2017

Strengthening winds were allowing conditions to gradually improve
over much of the area, with the exceptions being the north and
along the lakeshore. Winds will shift to the SW after midnight.
LLWS will gradually end as stronger winds mix down to the surface,
but strong gusty surface winds will pose a hazard to aviation
interests tomorrow.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 6 PM CST Tuesday for WIZ005-010>013-
018>022-030-031-035>040-045-048>050-073-074.

Dense Fog Advisory until 3 AM CST Tuesday for WIZ022-040-050.
&&

UPDATE.........Skowronski
SHORT TERM.....MG
LONG TERM......Uhlmann
AVIATION.......Skowronski
Hazardous weather outlook, Mar 6, 4:34 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
434 PM CST Mon Mar 6 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072245-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
434 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Hazardous travel conditions are expected near Lake Michigan
tonight as fog greatly reduces the visibility.

There is a marginal risk of severe thunderstorms in parts of
central Wisconsin tonight as showers and storms make their way
across the area. The marginal risk for severe weather is
generally west of a line from Phillips to Oshkosh, with damaging
winds the main threat during the evening.

Increasing winds overnight will create the possibility of ice
shoves along northern Lake Winnebago and the southern shorelines
of Marinette County and Oconto County.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Two rounds of stronger winds are expected, during the day on
Tuesday, and on Wednesday. There should be a brief quieter period
Tuesday night. Gusts up to 35 to 50 mph will make isolated power
outage possible, along with ice shoves along eastern Lake
Winnebago and western Door County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-072245-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
434 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Fog will greatly reduce the visibility, resulting in hazardous
navigation conditions on Lake Michigan tonight.

South winds will gust to gale force late this evening and
overnight, in advance of a cold front. The winds will veer
southwest after the front moves through toward daybreak. A gale
warning is in effect.

Thunderstorms are possible, and may pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Southwest to west winds will gust to gale force at times Tuesday
through Wednesday.

In the hours before

Special weather statement, Mar 6, 4:43 PM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
443 PM CST Mon Mar 6 2017

WIZ022-039-040-049-050-070200-
Door-Brown-Kewaunee-Calumet-Manitowoc-
443 PM CST Mon Mar 6 2017

...DENSE FOG LIKELY NEAR THE LAKE TONIGHT...

Dense fog with reduce the visibility to well under 1/4 mile at
times near Lake Michigan tonight. The fog will pose a hazard to
motorists. The dense fog will be most common within about 10
miles of the lake, though patchy dense fog could develop farther
inland as well. Always reduce your speed and use low-beam
headlights when driving in foggy conditions.

Skowronski
Special weather statement, Mar 6, 5:57 PM CST, 3 hours 50 minutes before
Special Weather Statement...CORRECTED
National Weather Service Green Bay WI
557 PM CST Mon Mar 6 2017

WIZ022-039-040-049-050-070200-
Door-Brown-Kewaunee-Calumet-Manitowoc-
557 PM CST Mon Mar 6 2017

...DENSE FOG LIKELY NEAR THE LAKE TONIGHT...

Dense fog will reduce the visibility to well under 1/4 mile at
times near Lake Michigan tonight. The fog will pose a hazard to
motorists. The dense fog will be most common within about 10 miles
of the lake, though patchy dense fog could develop farther inland
as well. Always reduce your speed and use low-beam headlights
when driving in foggy conditions.

Skowronski
Special weather statement, Mar 6, 9:31 PM CST, 16 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
931 PM CST MON MAR 6 2017

WIZ030-035-036-070415-
Marathon WI-Wood WI-Portage WI-
931 PM CST MON MAR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WOOD...WESTERN PORTAGE AND
WESTERN MARATHON COUNTIES UNTIL 1015 PM CST...

At 930 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Medford to 9 miles southwest of Babcock
to 6 miles west of New Lisbon to near La Farge. Movement was east at
50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Babcock around 940 PM CST.

Other locations impacted by these storms include Milladore, Sandhill
Wildlife Area, Edgar, North Wood County Park, Big Eau Pleine County
Park, Moon, Auburndale, March Rapids, Hewitt and Blenker.

LAT...LON 4503 9031 4503 9020 4510 9020 4507 8985
      4425 8965 4425 9032
TIME...MOT...LOC 0330Z 262DEG 40KT 4512 9038 4419 9027 4385 9028 4355
9067

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 9:31 PM CSTSpecial Weather StatementGRBWood44 min
Mar 6, 10:11 PM CSTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara34 min
Mar 6, 10:39 PM CSTSpecial Weather StatementGRBLanglade, Menominee, Shawano66 min
Mar 6, 10:47 PM CSTSevere Thunderstorm WarningGRBOutagamie, Portage, Shawano, Waupaca, Waushara43 min
Mar 6, 11:48 PM CSTSevere Thunderstorm WarningGRBBrown, Oconto, Outagamie, Shawano27 min
Mar 6, 11:58 PM CSTSpecial Marine WarningGRB2 hr
Mar 7, 2:11 AM CSTHigh Wind WarningGRBManitowoc43 min
Mar 7, 2:17 AM CSTSpecial Marine WarningGRB58 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.